Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Does statin drugs cause hair loss
    avatar
    An_188318 posted:
    Ever since I've been on statin drugs my hair comes out. . It has thinned so much I'm almost ready to stop taken them. The Dr.'s say that is not one of the side effects............
    Reply
    FirstPrevious12NextLast
     
    avatar
    StatinJunkie responded:
    Interesting to read the multiple postings on Statin side-effects. I have been taking for eight years, and note most of the side effects mentioned (general hair loss, muscle pains/fatique, leg cramping, etc., etc., etc.). Am starting now to wonder if eventual demise via MI is better alternative to just drying out and blowing away. My doctor used to stay that statins are so helpful that "they should be in the water". I am now wondering if statins are so helpful that they should be banned.
     
    avatar
    missbetsy51 responded:
    have been on statins for many years. my md sent me too my dermatologist that didn't know that statins cause hairloss, until he looked it up in a BOOK. so i switched meds and i am still losing my hair. i goto my md this week to see if i can go off my statins, but i am told that statins are lifelong. STATINS DO CAUSE ALOPECIA!
     
    avatar
    abdullla70 responded:
    OMG
    Anon, im a medical Dr. i did notice a huge hair lose while i was on simvastatine but i didn't think that was because of the statin now i recall since i stoped taking it in the last 4 months the hair loos stopped even i start getting some of it back ((very Little)). many thanks for this great observation, you are right IT CAUSES HAIR LOSE & I THINK THEY HAVE TO ADD IT TO THE SIDE EFFECT OF THIS DRUG. HOPEFULLY SEE IT IN THE BNF IN THE NEXT EDDITION.
     
    avatar
    An_188319 responded:
    this is interesting, I am 58 and I started Statins in Fall, worked really well, but started to feel pains and then weakness in muscles especially where I had had some surgery years ago. Thought this is what I will be like as getting older, very blue and then started to have my hair thin out and just be different texture. Again thought okay this is it. Went off statins because of pain, much much better, easier to move around. Now I wonder about the hair. How many other people who are getting older are out there with unnecessary pain and weakness.
     
    avatar
    AKLisa replied to StatinJunkie's response:
    I thought I was losing my mind because of the symptoms I was having from them, since my doctor NEVER mentioned skin dryness, hair loss, etc....the muscle pain is the worst! She lowered my dosage but it hasn't helped. I have decided to stop taking them and try alternative options, ie. supplements, diet, exercise.....at least I'll die with hair and good muscles. The cramps are terrible! Double this with menopause and I'm ready to commit myself.
     
    avatar
    AKLisa replied to An_188319's response:
    I stopped taking the statins just over a week ago and ALREADY I'm feeling better. As I said in an earlier post, I am going to try supplements and diet/exercise. My numbers are doing well and I don't believe someone should have to be on this drug for life. I don't want to imagine what it would do to me ten or twelve years down the road. Muscle failure? Total hair loss? Memory loss??? Good grief!
     
    avatar
    Grannygidget replied to AKLisa's response:
    I have severe osteoarthritis & my cholesterol was mid 5's. A local country GP prescribed a statin and after only 2 days I felt like my muscles were collapsing...the pain was horrific. I could hardly move. I flew to my specialist in the city and described my symptons and told him I thought I was going to die....he said I could have..
     
    avatar
    Hm1retired replied to astrodave's response:
    I have used red yeast rice which is a natural statin for at least 5 years. It has controlled the cholesterol very well. It was 221 at one time and after 6 months of taking it the level had dropped to 157. Also I have not noticd any hair loss.
     
    avatar
    underglaze replied to An_188319's response:
    My sister in law suffered the muscle pains and her calf muscles have atrophied until they are no bigger than her arms. I don't know about the thigh muscles as they were not visible to me.
    So far I don't have much leg pain that I can attribute to statin, but possibly due to another artery clogging problem.
    If you have severe muscle pain it's better to get off statin before too much damage is done.
     
    avatar
    sfoceanbeach replied to Hm1retired's response:
    to Hm1retired: So good to be informed by you of your cholesterol drop from 221 to 157 from using red yeast rice. You must tell me where to get it and how you used it please. I could only stand the Simvastatin for 5 weeks because of muscle pains all over my body, especially my legs. Dr suggested lower dose, but still I ached all over and all of a sudden I felt very very old! I quit, watch my diet and walk, but I believe the damage to my bones is irreversible, as still have leg pain, shoulder pain. Please let me know.
     
    avatar
    bobbybgone responded:
    I stopped taking Lipitor 7 months ago and feel much better. I started taking Red Yeast Rice and now I am experiencing hair loss, so i don't think I will continue to take it. i have been taking four 600 mg capsules a day and my total cholesterol was l47 last month. i plan to continue walking every day, eat right, and hope for the best. I have absolutely no desire to be bald, since I am female. I had no hair loss while taking Lipitor, just muscle aches, no energy, but i did develop Type II diabetes which Lipitor can cause. Since discontinuing Lipitor my A1C is 5.8 which does meet the criteria for a diagnosis of diabetes.
     
    avatar
    bobby75703 replied to bobbybgone's response:
    Lipitor and Red Yeast Rice both inhibit the mevalonate pathway which is makes cholesterol. Cholesterol is what the body makes steroid hormones from. Hormonal imbalances from drugs can cause hair to fall out.
     
    avatar
    iride6606 replied to bobby75703's response:
    Interesting, without confusing links or cut and paste from the Internet, can you explain the mevalonate pathway?


    Featuring Experts

    There are no Expert stories for this community right now

    Helpful Tips

    The anti-inflammatory effects of statins
    Nicely worded; The anti-inflammatory action of statins is recognized as one of the most effective treatments for atherosclerosis and ... More
    Was this Helpful?
    1 of 2 found this helpful

    Helpful Resources

    Be the first to post a Resource!

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.